Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 32, NWS St. Louis, MO

April 18, 2024Greene County, Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this tornado warning at Apr 18, 2024, 5:34 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2024, 5:34 PM CDT (22:34 UTC)
Expired
Apr 18, 2024, 6:00 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:36 PM CDTTORNADO1 W Kemper, ILSpotter reported a brief tornado touchdown. Storm survey did not find any damage so rated EFU.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 12:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WFUS53 KLSX 182234
TORLSX
ILC061-083-117-182300-
/O.NEW.KLSX.TO.W.0032.240418T2234Z-240418T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
534 PM CDT Thu Apr 18 2024

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Southeastern Greene County in southwestern Illinois...
  Southwestern Macoupin County in southwestern Illinois...
  Northeastern Jersey County in southwestern Illinois...

* Until 600 PM CDT.

* At 534 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Kemper, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Greene, southwestern Macoupin and northeastern Jersey
  Counties, including the following locations... Fidelity, Medora,
  Plainview, and Chesterfield.

This also includes Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3916 9032 3925 9032 3929 8988 3911 8986
TIME...MOT...LOC 2234Z 270DEG 36KT 3920 9020 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Pfahler
2 follow-up statements
959 
WWUS53 KLSX 182240
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
540 PM CDT Thu Apr 18 2024

ILC061-182250-
/O.CAN.KLSX.TO.W.0032.000000T0000Z-240418T2300Z/
Greene IL-
540 PM CDT Thu Apr 18 2024

...THE TORNADO WARNING FOR SOUTHEASTERN GREENE COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.

&&

LAT...LON 3916 9023 3922 9023 3923 9020 3926 9020
      3926 9015 3927 9014 3929 8988 3913 8986
TIME...MOT...LOC 2240Z 270DEG 36KT 3920 9012 

$$

ILC083-117-182300-
/O.CON.KLSX.TO.W.0032.000000T0000Z-240418T2300Z/
Macoupin IL-Jersey IL-
540 PM CDT Thu Apr 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL MACOUPIN AND NORTHEASTERN JERSEY COUNTIES...

At 540 PM CDT, a confirmed tornado was located over Kemper, moving
east at 40 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado. At 530 pm a trained 
         spotters reported a tornado near Kemper.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Carlinville, Kemper, Medora, Chesterfield, Fidelity, and Plainview.

This also includes Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3916 9023 3922 9023 3923 9020 3926 9020
      3926 9015 3927 9014 3929 8988 3913 8986
TIME...MOT...LOC 2240Z 270DEG 36KT 3920 9012 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Pfahler
048 
WWUS53 KLSX 182248
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
548 PM CDT Thu Apr 18 2024

ILC083-182258-
/O.CAN.KLSX.TO.W.0032.000000T0000Z-240418T2300Z/
Jersey IL-
548 PM CDT Thu Apr 18 2024

...THE TORNADO WARNING FOR NORTHEASTERN JERSEY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.

&&

LAT...LON 3915 9013 3926 9013 3928 8988 3913 8986
TIME...MOT...LOC 2248Z 270DEG 36KT 3920 9002 

$$

ILC117-182300-
/O.CON.KLSX.TO.W.0032.000000T0000Z-240418T2300Z/
Macoupin IL-
548 PM CDT Thu Apr 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL MACOUPIN COUNTY...

At 548 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Shipman, moving east at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Carlinville, Chesterfield, and Plainview.

This also includes Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3915 9013 3926 9013 3928 8988 3913 8986
TIME...MOT...LOC 2248Z 270DEG 36KT 3920 9002 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Pfahler

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:37 PM CDT, 2 hours 57 minutes earlier. Its key messages:

  • The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
  • Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 2:37 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
237 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- The threat for strong to severe thunderstorms will continue
  across the area until approximately 0200 UTC. All hazards
  (large hail, damaging winds, isolated tornadoes) are on the
  table, though there should be a transition more from large hail
  to damaging winds by this evening.

- Seasonably cool and mostly dry weather is forecast through the
  weekend, with frost potential both Saturday and Sunday nights.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 235 PM CDT Thu Apr 18 2024

The earlier outflow boundary has largely washed out, with the focus
for convection moreso along the synoptic cold front early this
afternoon. A couple of supercells have developed in western
Missouri, with additional development along the front further
northeast into northeast Missouri and west-central Illinois.
Right-moving supercells may tend to ride the frontal boundary as
it pushes eastward while non supercells and any left movers would
tend to cut across the front (and therefore may weaken). The
rather linear forcing along the cold front also should tend more
toward line/bowing segments, with damaging winds the growing
concern late this afternoon into early this evening. Speaking of
the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900
UTC, and will continue to progress to the east, likely exiting
the far southeastern CWA around 0100-0200 UTC. While there likely
will be some elevated shower and thunderstorm activity behind it,
anything behind the front should not be severe.

Strong low-level cold air advection settles in behind the frontal
boundary overnight tonight, with lows dropping back into the upper
30s to upper 40s from northwest to southeast. These readings would
be near to slightly below normal for mid/late April. Dry conditions
along with continued seasonably cool temperatures are forecast to
continue Friday and Friday night.

Gosselin

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 235 PM CDT Thu Apr 18 2024

(Saturday - Sunday Night)

There is little/no change in the synoptic pattern through this
weekend, with broad surface high pressure over the Mississippi
Valley. Persistent below normal temperatures (roughly 5-10 degrees)
are expected both day and night. We will have to watch for frost
development both Saturday and Sunday night given the light/variable
winds expected. There may be more clouds Saturday night (especially
in parts of southeast Missouri and southwest Illinois), with a
better chance of a widespread clear sky Sunday night. Lows in the
mid to upper 30s are forecast each night, favoring the development
of areas to potentially widespread frost if it is clear.

(Monday - Next Thursday)

Temperatures are expected to moderate early next week as mid/upper
level heights rise and 850-hPa temperatures climb back closer to
+5C. Ensemble guidance shows a midlevel shortwave trough moving
across the Upper Midwest Monday night into Tuesday, with a cold
front draped to its southwest. This front is likely to move through
the area late Tuesday/Tuesday evening, bringing a chance of showers
and perhaps a few thunderstorms. Behind the front, slightly cooler
and drier weather is favored for midweek next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1206 PM CDT Thu Apr 18 2024

Chances of showers and thunderstorms will gradually increase over
the next several hours along/ahead of a cold front. The best
chance for storms at KUIN/KCOU/KJEF is mid-late afternoon, and
closer to 0000 UTC in/around metro St. Louis. Hail, strong winds,
and very low visibilities are all possible in thunderstorms. Some
trailing shower activity may linger for a few hours behind the
cold front, with ceilings lowering to low MVFR along with a wind
shift to the northwest. A brief period of IFR ceilings is
possible this evening/early overnight, but was not confident
enough to add in at this time.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 2:39 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
239 PM CDT Thu Apr 18 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
239 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely today across most of the area through this
evening. Some of the thunderstorms through early evening may be
severe, capable of producing damaging winds, large hail, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over parts of the area on Monday
night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any form of severe weather to the
National Weather Service in St. Louis.

Gosselin

In the hours before

Local storm report, Apr 18, 4:32 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Hail             3 E Silex               39.13N 91.00W
04/18/2024  E1.00 inch       Lincoln            MO   Emergency Mngr

            time estimate from radar.

&&

MMG
Local storm report, Apr 18, 4:40 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
440 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Hail             Roodhouse               39.48N 90.37W
04/18/2024  M1.00 Inch       Greene             IL   Trained Spotter

&&
Local storm report, Apr 18, 4:44 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
444 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             1 NNE White Hall        39.45N 90.40W
04/18/2024  E1.00 Inch       Greene             IL   Trained Spotter

&&

BRC
Local storm report, Apr 18, 5:01 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
501 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             3 ENE Roodhouse         39.51N 90.33W
04/18/2024  E1.75 Inch       Greene             IL   Public

            Observer also reported a horizontal roll
            cloud.

&&

MF
Local storm report, Apr 18, 5:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
524 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             1 NNW Woodson Terrace   38.75N 90.37W
04/18/2024  E1.00 Inch       St. Louis          MO   Public

&&
Local storm report, Apr 18, 5:25 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
525 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             1 NNW Woodson Terrace   38.75N 90.37W
04/18/2024  E1.00 Inch       St. Louis          MO   Trained Spotter

            Corrects previous hail report from 1 NNW
            Woodson Terrace.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:23 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike52 min
Apr 18, 3:49 PM CDTTornado WarningLSXPike26 min
Apr 18, 4:03 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXGreene57 min
Apr 18, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCalhoun44 min
Apr 18, 4:25 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene50 min
Apr 18, 4:40 PM CDTSevere Thunderstorm WarningLSXCalhoun50 min
Apr 18, 4:47 PM CDTSevere Thunderstorm WarningLSXMacoupin58 min
Apr 18, 4:48 PM CDTTornado WarningLSXCalhoun42 min
Apr 18, 4:52 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey38 min
Apr 18, 5:01 PM CDTTornado Warning Tornado observedLSXGreene, Macoupin29 min
Apr 18, 5:07 PM CDTTornado WarningLSXGreene, Jersey23 min
Apr 18, 5:18 PM CDTSevere Thunderstorm WarningLSXJersey, Madison27 min
Apr 18, 5:25 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair65 min
Apr 18, 5:26 PM CDTTornado WarningLSXMacoupin34 min
Apr 18, 5:30 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin60 min
Apr 18, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe53 min
Apr 18, 5:39 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair66 min
Apr 18, 5:45 PM CDTTornado WarningLSXMacoupin, Montgomery45 min
Apr 18, 5:45 PM CDTTornado WarningLSXMadison45 min
Apr 18, 5:49 PM CDTTornado WarningLSXMonroe, Saint Clair41 min
Apr 18, 5:53 PM CDTAreal Flood AdvisoryLSXGreene, Macoupin2 hr
Apr 18, 5:56 PM CDTTornado WarningLSXMacoupin, Madison49 min
Apr 18, 5:59 PM CDTTornado WarningLSXMacoupin31 min
Apr 18, 6:10 PM CDTTornado WarningLSXBond, Clinton, Madison, Saint Clair, Washington65 min
Apr 18, 6:13 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair, Washington77 min
Apr 18, 6:14 PM CDTTornado WarningLSXMontgomery46 min
Apr 18, 6:34 PM CDTTornado WarningLSXMonroe, Randolph41 min
Apr 18, 6:41 PM CDTTornado WarningLSXFayette49 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.